Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 28, 2021Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 28, 2021, 1:11 PM EDT for Chautauqua County, New York. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 1:11 PM EDT (17:11 UTC)
Expired
Aug 28, 2021, 2:30 PM EDT
In force
79 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
30

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS81 KBUF 281711
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
111 PM EDT Sat Aug 28 2021
 
NYZ019-281830-
Chautauqua NY-
111 PM EDT Sat Aug 28 2021

...Showers and thunderstorms will produce heavy rainfall across 
portions of southern Chautauqua County through 230 PM EDT...

Rainfall rates of excess of an inch an hour are possible.

HAZARD...Heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Heavy rain may produce ponding of water on roadways and 
         localized flooding.

Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Long Point State Park,
Jamestown West, Chautauqua Institution, Findley Lake, Frewsburg,
Chautauqua, Busti, Gerry, Ellington, Celoron, Mina, French Creek,
Sherman, Panama, Bemus Point and Niobe.

This includes Interstate 86 between exits 4 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4220 7976 4227 7909 4200 7907 4200 7976
TIME...MOT...LOC 1710Z 242DEG 12KT 4209 7965 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 28, 10:31 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 10:31 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1031 AM EDT Sat Aug 28 2021

.SYNOPSIS...
A frontal boundary will lift northward across the area as a warm
front today ushering in a return to sultry humidity levels that will
last through the weekend, and also lead to chances of showers and
storms both days. Meanwhile temperatures will continue to range
above normal and together with the higher humidity could lead to
another round of heat advisories on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A frontal boundary will lift northward across the forecast area
this afternoon. This will result in warmer and more humid
weather with dew points rising back into the upper 70s following
the frontal passage.

It should be mainly dry through early afternoon. Diurnal heating
leads to MUCAPE increasing to 1000 to 1500 J/KG, and this will
support afternoon showers and thunderstorms, especially from
the Southern Tier to the Genesee Valley. Continued weak flow
will limit severe chances, but PWAT values around an inch and a
half and the slow movement/training storms along the warm front
could bring locally heavy rainfall.

Tonight as instability wanes with the setting sun, convection will
diminish in coverage area. Where it does rain today patches of fog
will be possible in the now humid boundary layer. In addition a
layer of low stratus is likely to form across the hills of the
inland Southern Tier.

A shortwave riding the upper level ridge to the north of Lake
Ontario may bring a few showers towards the Saint Lawrence Valley
late tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A mid level trough will move from northwest Ontario Sunday to
western Quebec by Monday, with the southern extent of the trough
axis clipping the eastern Great Lakes later Sunday night and early
Monday. An associated cold front will cross the eastern Great Lakes
on Monday.

Several low amplitude, convectively modulated shortwaves will move
east across the eastern Great Lakes on Sunday. These features will
interact with local lake breeze and terrain driven boundaries to
bring a few scattered showers and thunderstorms to the region.
Southwest flow will allow stable lake shadows to expand northeast of
Lakes Erie and Ontario in the afternoon, lowering the rain risk
later in the day northeast of the lakes.

High temperatures Sunday will be dependent on how much convective
cloud cover crosses the region during the daylight hours. 850MB
temps around +18C will support highs in the mid to upper 80s across
the lower elevations if at least partial sunshine is realized.
Surface dewpoints in the low to mid 70s on the lake plains would
support a heat index in the mid 90s. If cloud cover dominates both
temperatures and heat index would be several degrees lower.

Sunday night through Monday morning the southern tail of the mid
level trough and associated cold front will cross the eastern Great
Lakes. Increasing forcing and moisture convergence just ahead of
this feature will support the likelihood of showers and a few
thunderstorms. The front will cross the region on Monday, with
showers and scattered thunderstorms ending from northwest to
southeast as mid level drying spreads into the region in the wake of
the trough.

Any thunderstorms that develop Sunday through Monday will have the
capability of producing heavy rainfall with PWAT values in the 1.75
and 2.0 inch range across the region. This may bring an isolated
flash flood risk with any training or backbuilding storms that
develop.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The longwave pattern will gradually amplify across North America
next week, with troughing centered over the Pacific Northwest and
New England, with a ridge in the mid section of the nation. The
modest amplification will allow the westerlies to sag southward into
the northern tier of the U.S., with a southward incursion of
somewhat cooler and much less humid air into the Great Lakes and New
England.

Tuesday high pressure will remain over northwest Ontario, with drier
mid level air and subsidence extending down into the Great Lakes
allowing for a return to mainly dry weather. The remnants of Ida
will move from the Tennessee Valley to the Mid Atlantic from Tuesday
night through Thursday. Moisture spreading north of Ida will make
its closest pass to our region Wednesday. Clouds and a few showers
may reach the Southern Tier and Finger Lakes if the more northern
guidance verifies, but any impactful weather is still forecast to
remain well south of our region. Otherwise high pressure will
gradually build from the western Great Lakes Wednesday and Thursday
to the eastern Great Lakes Friday, with mainly dry weather.

Temperatures will gradually trend downward next week. Highs will
still reach the lower 80s for lower elevations Monday and Tuesday,
with highs in the 70s expected for the second half of the week.
Humidity will also trend downward, with 70s dewpoints Monday
dropping into the 60s by Tuesday, and 50s for the second half of the
week.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A frontal boundary will lift northward as a warm front across
the region today. This feature, along with peak heating of the
day will bring showers and thunderstorms. Activity will be
greatest from the Southern Tier to the upper Genesee Valley
between 18Z and 00Z. These will most likely not impact
KBUF/KIAG/KART, but may briefly lower conditions at KJHW.

Tonight an increase in low level moisture will bring lowering
ceiling heights to IFR across the Southern Tier (possibly KJHW) and
also east of Lake Ontario (KART). While much of the night will be
dry, a few showers will be possible east of Lake Ontario and in the
vicinity of the warm front.

Outlook...

Sunday...VFR with a chance of mainly afternoon showers and
thunderstorms.

Monday...VFR to MVFR with showers and thunderstorms likely.

Tuesday and Wednesday...VFR.

&&

.MARINE...
There will still be a modest chop to the waters, especially on
the western end of Lake Ontario due to the northeast flow. This
should flatten later today as a warm front lifts across the
waters and shifts winds to the southeast.

Within the warm airmass over the Lakes winds and waves will remain
sub advisory levels through the remainder of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR/Thomas
NEAR TERM...Apffel/Thomas
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel/Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 28, 4:35 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
435 AM EDT Sat Aug 28 2021

NYZ001>005-013-014-290845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
435 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The heat index may rise into the mid 90s Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>012-019>021-085-290845-
Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
435 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-290845-
Oswego-Jefferson-Lewis-
435 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
435 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 28, 1:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
111 PM EDT Sat Aug 28 2021

NYZ019-281830-
Chautauqua NY-
111 PM EDT Sat Aug 28 2021

...Showers and thunderstorms will produce heavy rainfall across
portions of southern Chautauqua County through 230 PM EDT...

Rainfall rates of excess of an inch an hour are possible.

HAZARD...Heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Heavy rain may produce ponding of water on roadways and
         localized flooding.

Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Long Point State Park,
Jamestown West, Chautauqua Institution, Findley Lake, Frewsburg,
Chautauqua, Busti, Gerry, Ellington, Celoron, Mina, French Creek,
Sherman, Panama, Bemus Point and Niobe.

This includes Interstate 86 between exits 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4220 7976 4227 7909 4200 7907 4200 7976
TIME...MOT...LOC 1710Z 242DEG 12KT 4209 7965

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Apffel

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.